The combined Shepard operator of inverse quadratic and inverse multiquadric type


Starting with the classical, the modified and the iterative Shepard methods, we construct some new Shepard type operators, using the inverse quadratic and the inverse multiquadric radial basis functions. Given some sets of points, we compute some representative subsets of knot points following an algorithm described by J.R. McMahon in 1986.


Teodora Catinas
Babes-Bolyai University, Faculty of Mathematics and Computer Sciences
Babes-Bolyai University, Faculty of Mathematics and Computer Sciences
Tiberiu Popoviciu Institute of Numerical Analysis, Romanian Academy


Shepard operator; inverse quadratic; inverse multiquadric; knot points.

Paper coordinates

T. Cătinaș, A. Malina, The combined Shepard operator of inverse quadratic and inverse multiquadric type, Stud. Univ. Babeș-Bolyai Math., 67(2022), No. 3, pp. 579-589.



About this paper



Publisher Name

Univ. Babes-Bolyai Math.



Print ISSN


Online ISSN


Google Scholar Profile

[1] Buhmann, M.D., Radial basis functions, Acta Numerica, 9(2000), 1-38.
[2] Catinas, T., The combined Shepard-Abel-Goncharov univariate operator, Rev. Anal. Numer. Theor. Approx., 32(2003), 11-20.
[3] Catinas, T., The combined Shepard-Lidstone bivariate operator, In: de Bruin, M.G. et al. (eds.): Trends and Applications in Constructive Approximation. International Series of Numerical Mathematics, Springer Group-Birkhauser Verlag, 151(2005), 77-89.
[4] Catinas, T., The bivariate Shepard operator of Bernoulli type, Calcolo, 44(2007), no. 4, 189-202.
[5] Catinas, T., Malina, A., Shepard operator of least squares thin-plate spline type, Stud. Univ. Babes-Bolyai Math., 66(2021), no. 2, 257-265.
[6] Coman, Gh., The remainder of certain Shepard type interpolation formulas, Stud. Univ. Babes-Bolyai Math., 32(1987), no. 4, 24-32.
[7] Coman, Gh., Hermite-type Shepard operators, Rev. Anal. Numer. Theor. Approx., 26(1997), 33-38.
[8] Coman, Gh., Shepard operators of Birkhoff type, Calcolo, 35(1998), 197-203.
[9] Farwig, R., Rate of convergence of Shepard’s global interpolation formula, Math. Comp., 46(1986), 577-590.
[10] Franke, R., Scattered data interpolation: tests of some methods, Math. Comp., 38(1982), 181-200.
[11] Franke, R., Nielson, G., Smooth interpolation of large sets of scattered data, Int. J. Numer. Meths. Engrg., 15(1980), 1691-1704.
[12] Hardy, R.L., Multiquadric equations of topography and other irregular surfaces, J. Geophys. Res., 76(1971), 1905-1915.
[13] Hardy, R.L., Theory and applications of the multiquadric biharmonic method: 20 years of discovery 1968-1988, Comput. Math. Appl., 19(1990), 163-208.
[14] Lazzaro, D., Montefusco, L.B., Radial basis functions for multivariate interpolation of large scattered data sets, J. Comput. Appl. Math., 140(2002), 521-536.
[15] Masjukov, A.V., Masjukov, V.V., Multiscale modification of Shepard’s method for interpolation of multivariate scattered data, Mathematical Modelling and Analysis, Proceeding of the 10th International Conference MMA2005 & CMAM2, 2005, 467-472.
[16] McMahon, J.R., Knot selection for least squares approximation using thin plate splines, M.S. Thesis, Naval Postgraduate School, 1986.
[17] McMahon, J.R., Franke, R., Knot selection for least squares thin plate splines, Technical Report, Naval Postgraduate School, Monterey, 1987.
[18] Micchelli, C.A., Interpolation of scattered data: distance matrices and conditionally positive definite functions, Constr. Approx., 2(1986), 11-22.
[19] Renka, R.J., Multivariate interpolation of large sets of scattered data, ACM Trans. Math. Software, 14(1988), 139-148.
[20] Renka, R.J., Cline, A.K., A triangle-based C1 interpolation method, Rocky Mountain J. Math., 14(1984), 223-237.
[21] Shepard, D., A two dimensional interpolation function for irregularly spaced data, Proc. 23rd Nat. Conf. ACM, 1968, 517-523.
[22] Trimbitas, G., Combined Shepard-least squares operators – computing them using spatial data structures, Stud. Univ. Babes-Bolyai Math., 47(2002), 119-128.
[23] Zuppa, C., Error estimates for moving least square approximations, Bull. Braz. Math. Soc., New Series, 34(2003), no. 2, 231-249.

Related Posts

No results found.